You aren't signed in Sign in or Create your account

we're here to help people whose lives are affected by drugs

Legal Highs- Novel psychoactive substances (NPS)

There are a lot of Novel psychoactive substances (NPS). What these highs contain is not made clear on the packaging. These substances have not been tested for human consumption. If you and your friends take these drugs you may not know what you are taking-so stop and spend a few minutes to work out what to do if someone becomes ill. Know what you are taking and know how to respond.

 

 

You will notice that we are using the term Novel psychoactive substances (NPS) as well as legal highs.  This is because there are large quantities of theses drugs and not all of them are legal.  Novel psychoactive substances (NPS) are substances used like illegal drugs such as speed, ecstasy cocaine or cannabis. These synthetic substances are not yet covered by misuse of drugs laws, and so legal to possess or to use.  Although these drugs are marketed as legal substances, this doesn’t mean that they are in any way safe to use. They are just not illegal yet. They are still normally considered illegal to sell under medicines legislation. Some drugs marketed as legal highs actually contain some ingredients that are illegal to possess.

The risks

Novel psychoactive substances (NPS) can carry serious health risks. The chemicals they contain have in most cases never been used in drugs for human consumption before, so haven't been tested to show that they are safe. Users can never be certain what they are taking and what the effects might be.

Other risks:

  • You increase the risk to yourself if you combine alcohol with any legal or illegal substance that causes a high, including the risk of death.
  • Reduced inhibitions, drowsiness, excited or paranoid states, coma, seizures and death.
  • Because legal highs are often new and, in many cases, the actual chemical ingredients in a branded product can be changed without you knowing, the risks are unpredictable.
  • It is likely that a drug sold as a ‘legal high’ may contain one or more substances that are actually illegal to possess.

Before you use, think about how you can reduce the risks. 

  • Don’t ever use drugs alone – have a friend you-discuss how to react if something goes wrong.
  • Don’t use more than one drug at a time and don't use drugs with alcohol.
  • Don’t share equipment such as pipes, rolled notes or needles as this can spread hepatitis and HIV.
  • If you are using stimulants make sure you are sipping water or juice, this also helps with the cotton mouth.
  • Mixing synthetic highs with other prescription drugs is very dangerous and could cause serious harm. 

What if a friend or someone in your group has a bad experience?  

A bad experience on drugs can feel horrible, but it is possible to support your friend by doing the following: 

  • Don't just leave them alone and hope that it will pass
  • Encourage them to go somewhere quiet so they can relax with low lighting 
  • Check out for signs like very fast breathing, if this happens ask them to take long slow deep breaths (count to 8 breathing in and the same on exhale) 
  • Remind the person that these feelings will pass 

Look out for any of these signs: 

  • Abnormal breathing, this may be shallow or disrupted  
  • The person does not react to loud noises  or if you gently shake them
  • Gurgling, snoring or choking sounds  
  • Low  or high body temperature 
  • Enlarged or small eye pupils 
  • Heavy sweating 
  • Skin may look blue ,particularly around the lips
  • Drowsiness
  • Unconsciousness 
  • People who have taken Cocaine or ‘Legal Highs’ may be very agitated and have a fast pulse

If someone show any of the above signs: 

  • Don’t panic 
  • Don’t just assume they’ll come around 
  • Dial 999 and ask for an ambulance 
  • Check their breathing / airways 
  • If they are breathing, put them in the recovery position 
  • If they are not breathing start CPR (Cardio Pulmonary  Resuscitation)
  • Keep them warm, but not too hot 
  • Stay with them till help arrives 
  • If you know, tell the paramedic exactly what the person has taken 
  • If they have taken stimulants or ‘Legal Highs’ and they seem overheated make sure they get cool ,fresh air and remove excess clothing
  • Don’t give them anything to eat or drink or inject them with anything
  • Don’t  put them in a bath, they could drown

 

What are people taking? 

Find out more here

For more information please check out our links and supporting documents so you will know more what you are using and how you can respond if someone becomes unwell. 

Using drugs and alcohol may also reduce your inhibition and ability to negotiate safer sex.  Always plan ahead and remember,  phone, keys and condoms.  Go to our links section to get more relevant information. 

Links:

The links section hosts a video hosted by You Tube showing you how to use a condom correctly. Using condoms correctly every time you have sex is the only way to reduce the risks of sexually transmitted infections. 

 

 

Newsletter



Roweena Russell, E: roweena@hiwecanhelp.com , T: 079 57 57 6305
© 2011 Curb Office Ltd (hiwecanhelp V2) All rights reserved
hi times newsletter